Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 9, 2008, 1:59 AM CDT for Graham County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 1:59 AM CDT (06:59 UTC)
- Expired
- Aug 9, 2008, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 090659
FFWGLD
KSC065-091300-
/O.NEW.KGLD.FF.W.0027.080809T0659Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM CDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...STUDLEY...SAINT PETER...PENOKEE...
MORLAND...HILL CITY...BOGUE...
* UNTIL 800 AM CDT
* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN AROUND 5 MILES TO THE
NORTH OF MORLAND...WITH ADDITIONAL RAINFALL EXPECTED. A LARGE AREA
OF HEAVY RAIN HAS FALLEN OVER AN AREA WHICH FEEDS INTO THE SOUTH
FORK OF THE SOLOMON RIVER. THIS LARGE AREA OF RUNOFF WILL CREATE
RAPID RISES IN THIS AREA...WHICH MAY IMPACT THE HILL CITY AREA.
THIS FLASH FLOOD WARNING REPLACES THE AREAL FLOOD WARNING FOR
GRAHAM COUNTY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
3954 10016
$$
JRM3 follow-up statements
000
WGUS73 KGLD 090857
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT SAT AUG 9 2008
KSC065-091300-
/O.CON.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
352 AM CDT SAT AUG 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
GRAHAM COUNTY...
AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1
TO 3 INCHES OF RAIN HAS FALLEN OVER A LARGE AREA THAT DRAINS INTO
THE SOUTH FORK OF THE SOLOMON RIVER. HEAVY RAIN OVER A LARGE AREA
WILL CAUSE RAPID RISES AND FLOODING ACROSS MUCH OF THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICODEMUS AND
HILL CITY
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
3954 10016
$$
JRM000
WGUS73 KGLD 091200
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MDT SAT AUG 9 2008
KSC065-091300-
/O.CON.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
655 AM CDT SAT AUG 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
GRAHAM COUNTY...
AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ONLY VERY LIGHT RAINFALL OVER THE AREA. THIS RAINFALL WILL
SOON MOVE OUT OF THE COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICODEMUS AND
HILL CITY.
A SIGNIFICANT AMOUNT OF RAIN OCCURRED OVER A LARGE AREA THAT DRAINS
INTO THE SOUTH FORK OF THE SOLOMON RIVER. EXCESSIVE RUNOFF FROM THIS
HEAVY RAINFALL COULD CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
3954 10016
$$
BULLER000
WGUS73 KGLD 091255
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 AM MDT SAT AUG 9 2008
KSC065-091305-
/O.EXP.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
755 AM CDT SAT AUG 9 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM MDT/800 AM CDT/ FOR
GRAHAM COUNTY...
HEAVY RAIN HAS MOVED EAST OF THE AREA AND THE THREAT FOR FLASH
FLOODING HAS ENDED.
LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
3954 10016
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:10 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 8, 10:10 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT FRI AUG 8 2008 .UPDATE... 903 PM MDT FRI AUG 8 2008 ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS. WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A LATE WATCH. JRM && .DISCUSSION... HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER 60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES- WHICH IS APPROXIMATELY 200% OF NORMAL. CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH LATE SATURDAY EVENING/EARLY SUNDAY MORNING. RIDGE AMPLIFIES SUNDAY AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC. SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE EXTENDED. && .AVIATION... 527 PM MDT FRI AUG 8 2008 THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM DEVELOPMENT TOMORROW...MAINLY AFTER 18Z. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 8, 11:50 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MDT FRI AUG 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 9, 12:48 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1148 PM MDT FRI AUG 8 2008 KSZ014-090615- THOMAS- 1248 AM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF GEM...OR NEAR GEM...AND MOVING NORTHEAST AT 14 MPH. HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 8, 11:28 PM CDT | Flash Flood Warning | GLD | Cheyenne | 6 hr |
| Aug 9, 12:04 AM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 6 hr |
| Aug 9, 12:25 AM CDT | Areal Flood Warning | GLD | Thomas | 6 hr |
| Aug 9, 12:54 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 25 min |
| Aug 9, 5:45 AM CDT | Areal Flood Warning | GLD | Cheyenne | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.